Alert archive / New York / Tornado Warnings in 2025

Tornado Warning 1, NWS Burlington, VT

March 16, 2025St. Lawrence County, New York

NWS Burlington, VT issued this tornado warning at Mar 16, 2025, 5:33 PM EDT for St. Lawrence County, New York. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 16, 2025, 5:33 PM EDT (21:33 UTC)
Expired
Mar 16, 2025, 6:00 PM EDT
In force
27 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County St. Lawrence County, NY

The radar

The Ft Drum radar (KTYX), 85 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 16, 5:46 PM EDTTSTM WND DMGGouverneur, NYMultiple trees down on Gravel Rd and Grove St.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.6 hours before the alert went out and 318 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2025-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2025-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 485 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1012 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
485 m²/s²
0-3 km storm-relative helicity
627 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

871 
WFUS51 KBTV 162133
TORBTV
NYC089-162200-
/O.NEW.KBTV.TO.W.0001.250316T2133Z-250316T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Burlington VT
533 PM EDT Sun Mar 16 2025

The National Weather Service in Burlington has issued a

* Tornado Warning for...
  Southwestern St. Lawrence County in northern New York...

* Until 600 PM EDT.

* At 533 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Rossie, moving northeast at 60 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Gouverneur, Gouverneur Village, Fowler, Macomb, and Rossie around 
  540 PM EDT.
  De Peyster, Richville, Hermon, and De Kalb around 545 PM EDT.

Other locations impacted by this tornadic thunderstorm include North
Russell, Pyrites, De Kalb Junction, North Gouverneur, West Fowler,
West Pierrepont, Nelson Corner, and East De Kalb.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4470 7535 4448 7501 4424 7550 4434 7573
TIME...MOT...LOC 2133Z 224DEG 51KT 4425 7570 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Kutikoff
2 follow-up statements
032 
WWUS51 KBTV 162148
SVSBTV

Severe Weather Statement
National Weather Service Burlington VT
548 PM EDT Sun Mar 16 2025

NYC089-162200-
/O.CON.KBTV.TO.W.0001.000000T0000Z-250316T2200Z/
St. Lawrence NY-
548 PM EDT Sun Mar 16 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR CENTRAL
ST. LAWRENCE COUNTY...

At 548 PM EDT, a severe thunderstorm capable of producing a tornado
was located over North Gouverneur, moving northeast at 60 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  De Peyster, Hermon Village, Heuvelton, Rensselaer Falls, Canton, 
  Hermon, De Kalb, Lisbon, Oswegatchie, and Russell around 555 PM 
  EDT.
  Canton Village around 600 PM EDT.

Other locations impacted by this tornadic thunderstorm include De
Kalb Junction, North Gouverneur, North Russell, East De Kalb, and
Pyrites.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4434 7544 4446 7560 4469 7534 4452 7507
TIME...MOT...LOC 2148Z 223DEG 52KT 4441 7547 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Kutikoff
961 
WWUS51 KBTV 162156
SVSBTV

Severe Weather Statement
National Weather Service Burlington VT
556 PM EDT Sun Mar 16 2025

NYC089-162205-
/O.EXP.KBTV.TO.W.0001.000000T0000Z-250316T2200Z/
St. Lawrence NY-
556 PM EDT Sun Mar 16 2025

...THE TORNADO WARNING FOR CENTRAL ST. LAWRENCE COUNTY WILL EXPIRE AT
600 PM EDT...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However, gusty 
winds, potentially dangerous winds, are still possible with this 
thunderstorm.

Remember, a Severe Thunderstorm Warning still remains in effect for
Saint Lawrence County until 615 PM.

&&

LAT...LON 4434 7544 4446 7560 4469 7534 4452 7507
TIME...MOT...LOC 2155Z 224DEG 51KT 4447 7539 

$$

Kutikoff

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this tornado warning went out at Mar 16, 4:26 PM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, Mar 16, 4:26 PM EDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
426 PM EDT Sun Mar 16 2025

.SYNOPSIS...
Gusty winds will continue for the rest of the day, before a strong
cold front moves through this evening, bringing a line of heavy
showers and the potential for a rumble of thunder. Temperatures will
gradually cool back to seasonable normals tonight into tomorrow. The
rain will combine with snowmelt and lead to sharp rises on area
rivers and streams. This may cause open water and ice jam flooding.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
As of 320 PM EDT Sunday...See the hydrology discussion at the bottom
for the flood report. Light rain entered much of northern New York
this morning, but a dry slot will move through this afternoon before
the cold front arrives this evening. Amounts have been light and
despite it, winds have still been able to mix and become quite
strong. Gusts between 40-55 mph have been observed in northern New
York and the Champlain Valley, and they will continue intermittently
into the evening. There is a 70-80 KT jet forecast at around 4,000
feet, but thankfully mixing is not expected to be deep enough to
bring the strongest winds to the surface. Temperatures are quite
mild again today, with readings mostly in the 60s to around 70. A
strong cold front will push through late this evening from west to
east. There will be some convective showers with this feature, but
the uncertainty here is whether the line will be broken or
organized. Regardless of the outcome, it will bring heavy showers
and the potential for a couple rumbles of thunder. Parts of St.
Lawrence County have been upgraded to a marginal risk for severe
weather by the WPC, so an isolated severe storm cannot be ruled out
there. It would be a classic low cape high shear scenario, with
strong synoptic forcing. Strong winds would be the threat here,
though pea sized hail could occur in the strongest storms as well.
The showers will weaken slightly as they travel into Vermont, but
the thunder potential will continue.

A surface low will develop along the front as it passes to the east,
and it will try to keep the light precipitation over Vermont during
the day on Monday. The atmosphere should cool enough that a few snow
showers are possible in the highest terrain. Elsewhere, it will only
be a cold rain. Atmospheric profiles dry out quickly after the
frontal passage, so it will keep any of the precipitation light, and
the moisture could fall below the snow growth zone entirely,
potentially leading to periods of drizzle. Temperatures finally drop
below freezing region wide Monday night, though they will only fall
to around climatological normals.

&&

.SHORT TERM /TUESDAY/...
As of 425 PM EDT Sunday...Very quiet and mild weather, with
temperatures about 10 degrees above normal, is expected with strong
upper level ridging and weak high pressure overhead. This pattern
does not look particularly conducive to mixing down significantly
dry air, although we do have relative humidity dropping into the 30
to 35% range and locally under 30%. There is some uncertainty in
terms of how much low level wind develops overnight as high pressure
shifts eastward and strong warming aloft occurs. The consensus idea
is that the pressure gradient remains weak enough, along with little
or no cloud cover, to see a seasonably cool night with many most
temperatures dipping back below freezing. Expect with light winds
decoupling from the surface, some valley locations will become bit
colder than higher elevations.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
As of 425 PM EDT Sunday...Main focus of the long term period will be
a sharp cold front and possible coastal storm in the late Thursday
through Friday period.

Wednesday will be a continuation of a warm pattern with high
temperatures returning to well above normal with widespread 60
degree and higher temperatures. Then Thursday will be a transition
day to a more seasonable weather pattern as a strong cold front
passes through. This system has some similar characteristics to the
one that is moving through today, but with weaker low level wind
fields and associated moisture being less extreme per NAEFS mean.
Another important difference in this system looks to be a digging
upper level trough behind the surface front which will draw in much
colder air, unseasonably so, overnight. The trough should support
post-frontal precipitation which will flip rain to snow, especially
at higher elevations where cold air filters in more quickly. The
sharp trough may support generation and intensification of a surface
low near southern New England, which would provide a short window
for steady snow, especially in eastern Vermont as snow levels lower.

At this time, probabilities of an inch of snowfall Thursday night
into Friday range from about 30 to 75% in Vermont and the
Adirondacks, and a first guess snowfall for higher elevations in
Vermont is in the range of 1 to 3 inches of wet snow. Recent
ensemble guidance clustering shows only a weak signal for heavier
snow with multi-model support, especially in northeastern
Vermont. This suggests the heavier snowfall in deterministic
guidance such as from the GEM/Canadian is unlikely at this time
but will be monitored in the upcoming days. Following the stormy
weather late in the week looks like a tranquil and largely
seasonable period over the weekend.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
Through 18Z Monday...Strong southerly winds will continue for the
rest of the afternoon across the region. Gusts are possible to 30
KTs at any terminal, but up to 40 KTs at BTV and PBG. LLWS is
present everywhere and quite strong. VFR conditions should prevail
at all terminals for the rest of the afternoon, with none of the
showers being strong enough to cause significant visibility
reductions. A cold front moves across the region this evening from
northwest to southeast. It will bring a broken line of heavy rain
which will cause a period of low visibilities. These could be MVFR
or even IFR at any terminal. This line of showers will also be
accompanied by gusty and potentially erratic winds, and possible
lightning. After the front moves through, LLWS will end and winds
will drop considerably, and eventually turn to the northwest.
Ceilings will also lower post front, with MVFR conditions developing
at most terminals overnight. These lower ceilings are expected to
continue into the day on Monday.

Outlook...

Monday Night: VFR. NO SIG WX.
Tuesday: VFR. NO SIG WX.
Tuesday Night: VFR. NO SIG WX.
Wednesday: VFR. NO SIG WX.
Wednesday Night: VFR. NO SIG WX.
Thursday: Mainly VFR, with areas MVFR possible. Chance SHRA.
Thursday Night: Mainly MVFR, with local IFR possible. Likely
SHRA, Chance SHSN.
Friday: Mainly MVFR, with areas VFR possible. Chance SHSN.

&&

.HYDROLOGY...
A Flood Watch remains in effect for the entire area until 8 PM
Monday. Rivers rose slightly more than expected yesterday and last
night due to higher snowmelt, but that is not expected to
significantly affect peak crests. Rainfall amounts have continued to
come down slightly, though we're still expecting a general 0.3 to
1.0 inch. The heavy precipitation should end quicker tonight after
the frontal passage and precipitation amounts during the day
tomorrow should be less due to a weaker secondary low expected.
Snowmelt is still the main concern and will be the primary
contributing factor to flooding. It appear generally between 1-1.5
inches of snowmelt have occurred so far and another 1-1.5 inches of
snowmelt will occur before the event is over.  More snowmelt is
possible if the higher elevations are able to lose more of their
snowpack, but this uncertain at this time. Observed SWE amounts
would imply that snow ratios on the ground generally range in the 3-
4:1 ratio, though higher elevations likely have lower SLRs.
Therefore, the snowmelt should also be limited due to lack of
snowpack at lower elevations.

The heaviest rain will be relatively brief, only lasting for a
couple hours along the front this evening. The rain, combined with
the aforementioned snowmelt, will produce sharp river rises tonight
into the day tomorrow. Peak crests on the mainstems will be late
tonight into tomorrow, while they will be tonight on the smaller
flashier streams. Ice movement will continue, but luckily, ice has
been sitting and rotting over the past 10 days or so, and any
remaining ice cover, including ice jams, are likely fairly weak.
Therefore, when the ice moves, while some brief jams are possible,
significant flooding is not expected. Many reports have already
noted ice jams releasing and not causing any flooding.

Right now, we have four river gages/mainstem rivers forecasted to
exceed flood stage. The Missisquoi River near North Troy and Otter
Creek at Center Rutland are expected to reach moderate flood stage,
and the East Branch of the Ausable River near Ausable Forks  and the
Mad River at Moretown are expected to reach minor flood stage.

&&

.CLIMATE...
Several records are in jeopardy this weekend with unseasonably
warm temperatures expected as well as rainfall. Below are
several of the records that may be broken.

Record High Temperatures:

March 16:
KMSS: 63/1990

Record High Minimum Temperatures:

March 16:
KBTV: 41/2012
KPBG: 41/1973
KSLK: 42/1990

March 20:
KPBG: 40/2022

Record Precipitation:

March 16:
KMSS: 0.44/1994

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Wind Advisory until 10 PM EDT this evening for VTZ001-002-005-
     009-011-017-018.
     Flood Watch through Monday evening for VTZ001>011-016>021.
NY...Wind Advisory until 10 PM EDT this evening for NYZ026>031-034-
     035-087.
     Flood Watch through Monday evening for NYZ026>031-034-035-087.

&&

SYNOPSIS...Myskowski
NEAR TERM...Myskowski
SHORT TERM...Kutikoff
LONG TERM...Kutikoff
AVIATION...Myskowski
HYDROLOGY...BTV
CLIMATE...Neiles
Hazardous weather outlook, Mar 16, 3:32 PM EDT, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Burlington VT
332 PM EDT Sun Mar 16 2025

NYZ026>031-034-035-087-VTZ001-002-005-009-011-017-018-171945-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Western Chittenden-Western Addison-Western Rutland-
Eastern Chittenden-Eastern Addison-
332 PM EDT Sun Mar 16 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY EVENING...

This Hazardous Weather Outlook is for northern New York and parts of
western Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ003-004-006>008-010-016-019>021-171945-
Orleans-Essex-Lamoille-Caledonia-Washington-Orange-Eastern Franklin-
Eastern Rutland-Western Windsor-Eastern Windsor-
332 PM EDT Sun Mar 16 2025

...FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY EVENING...

This Hazardous Weather Outlook is for parts of eastern Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 5:17 PM EDTSevere Thunderstorm WarningBTVSt. Lawrence82 days
Mar 16, 6:13 PM EDTSevere Thunderstorm WarningBTVEssex, Franklin, St. Lawrence47 min
Mar 16, 7:27 PM EDTSpecial Weather StatementBTVEssex48 min

Nearby

Tornado Warnings in New York, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.